Alert archive / Colorado / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 14, NWS Denver/Boulder, CO
NWS Denver/Boulder, CO issued this severe thunderstorm warning at May 16, 2017, 3:32 PM MDT for Logan County, Washington County, Colorado. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 16, 2017, 3:32 PM MDT (21:32 UTC)
- Expired
- May 16, 2017, 4:15 PM MDT
- In force
- 43 min
- Issued by
- NWS Denver/Boulder, CO
- Area
- Storm-based polygon
- Hail
- 1.5 in
- Wind
- 60.0 mph
Counties Logan County, CO, Washington County, CO
The radar
The Denver radar (KFTG), 143 km from the middle of the area, began a volume at 21:34 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Denver, CO (KDEN), launched 12:00Z, 9.5 hours before the alert went out and 57 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2333 m above ground
- 0-6 km bulk shear
- 52 kt
- 0-1 km storm-relative helicity
- 63 m²/s²
- 0-3 km storm-relative helicity
- 98 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
872
WUUS55 KBOU 162132
SVRBOU
COC075-121-162215-
/O.NEW.KBOU.SV.W.0014.170516T2132Z-170516T2215Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Denver CO
332 PM MDT TUE MAY 16 2017
The National Weather Service in Denver Colorado has issued a
* Severe Thunderstorm Warning for...
North central Washington County in northeastern Colorado...
South central Logan County in northeastern Colorado...
* Until 415 PM MDT
* At 332 PM MDT, a severe thunderstorm was located 9 miles west of
Burdett, or 12 miles north of Akron, moving northeast at 30 mph.
HAZARD...Ping pong ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
wind damage to roofs, siding, and trees.
* Locations impacted include...
Burdett.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.
&&
LAT...LON 4022 10310 4030 10329 4060 10296 4046 10278
TIME...MOT...LOC 2132Z 230DEG 26KT 4033 10312
HAIL...1.50IN
WIND...60MPH
$$
COOPER1 follow-up statement
164
WWUS55 KBOU 162155
SVSBOU
Severe Weather Statement
National Weather Service Denver CO
355 PM MDT TUE MAY 16 2017
COC075-121-162215-
/O.CON.KBOU.SV.W.0014.000000T0000Z-170516T2215Z/
Washington CO-Logan CO-
355 PM MDT TUE MAY 16 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 415 PM MDT
FOR NORTH CENTRAL WASHINGTON AND SOUTH CENTRAL LOGAN COUNTIES...
At 354 PM MDT, a severe thunderstorm was located 4 miles north of
Burdett, or 20 miles southeast of Sterling, moving northeast at 25
mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Burdett.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.
&&
LAT...LON 4029 10300 4038 10320 4060 10296 4046 10278
TIME...MOT...LOC 2154Z 230DEG 26KT 4043 10296
HAIL...1.00IN
WIND...60MPH
$$
COOPERWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 16, 3:13 PM MDT, 19 minutes earlier.
Area forecast discussion, May 16, 3:13 PM MDT, 19 minutes before
Area Forecast Discussion National Weather Service Denver/Boulder CO 313 PM MDT Tue May 16 2017 .SHORT TERM...(This evening through Wednesday) Issued at 306 PM MDT Tue May 16 2017 Current satellite imagery showing low center over the southern CA and AZ border with strong SW flow over the state. Moderate instability along a border over southern portions of the CWA combined with strong deep layer shear values will bring thunderstorms to the mountains and plains through the evening hours. Higher moisture values combined with better shear could bring a chance of some isolated severe storms along and east of a line from Sterling south to Akron. Showers, wind gusts to 55 mph and hail will be possible. Elsewhere wind gusts to 40 mph with slushy hail under 1 inch is possible. Storms will dissipate to the east through the evening hours with increasing subsidence as ridging increases between two upper lows. The exiting low will move into Kansas through Wednesday morning with another and deeper low right on its heels spinning over southern ID by 12z Wednesday. This system will increase moisture across the mountains on Wednesday that will bring a chance of showers through the day Wednesday. Current model trends show freezing levels dropping between 8000 and 9000 ft by Wednesday afternoon so some snow mixed in at higher levels. Little to no accumulation is expected. On the plains conditions will remain mostly dry with increasing clouds in the afternoon. Temperatures will be similar to today with highs in the upper 60s and lows in the mid 40s. .LONG TERM...(Wednesday night through Tuesday) Issued at 306 PM MDT Tue May 16 2017 Models have short lived upper ridging over the CWA early Thursday evening between two upper closed lows. The second upper low moves south-southeastward into the four corners area late Thursday afternoon/early evening. The upper circulation weakens somewhat on Friday with the upper trough axis still over the eastern border of Colorado at 12Z Saturday morning. The QG Omega fields have decent upward vertical velocity over the CWA Wednesday night well into Friday. Downward synoptic scale energy is in place Friday night. The low level pressure and wind fields show a cold front move in late Wednesday afternoon. There is prolonged period of upslope from Wednesday evening through Friday. For moisture, models have pretty deep moisture over the CWA into Friday night, then there is some decrease. There is some CAPE around Wednesday evening, with the highest values along a theta-e axis over the plains. The only decent CAPE around Thursday is over the mountains west of the divide. It looks similar for Friday. The QPF fields are loaded with decent amounts of measurable precipitation from later Wednesday night into Friday afternoon. The snow level will be tricky, it will likely snow, or at least snow mixed in, over the the western third to half of the plains for sure by late Thursday afternoon/early evening on into Friday. Not much may accumulate on the pavement unless you get up into the foothills a bit. Models have significant snowfall amounts over the western half of the plains so it all bears watching. As far as the mountains are concerned, decent snowfall is likely, especially along the divide and above 10,000 feet. The best snow looks to fall after 06Z Thursday on into into Friday. No highlights yet. For temperatures, Thursday's highs are some 6-14 C colder than Wednesday's highs. Friday's highs are 0-1.5 C colder than Thursday's. For the later days, Saturday through Tuesday, models show the weakening, slowly moving upper trough getting east of Colorado by late Saturday. The flow aloft is pretty zonal Sunday and Monday, then another upper trough comes in later Monday and Tuesday. Temperatures pretty much stay below seasonal normals through the period. && .AVIATION...(For the 00Z TAFS through 00Z Wednesday evening) Issued at 306 PM MDT Tue May 16 2017 VFR conditions will prevail through the period. Winds will continue from the ESE with gusts to 25 mph and storms in the vicinity through 23z. Storms forming and moving NE closer to the foothills could bring an outflow from the NW with another round of storms between 01 and 03z. Largest hazard with storms will be gusty outflow winds up to 30 kts...small hail and lightning. Winds will switch around to the east after 03z then veer back to the north by midnight. Drainage will occur by 11z then move westerly with increased winds to 24kts by Wednesday morning. Winds will calm and move northerly by 18z. && .BOU WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...Bowen LONG TERM... rjk AVIATION.....Bowen
Hazardous weather outlook, May 16, 11:41 AM MDT, 3 hours 51 minutes before
Hazardous Weather Outlook National Weather Service Denver/Boulder CO 1141 AM MDT Tue May 16 2017 COZ030>051-171745- Jackson County Below 9000 Feet- West Jackson and West Grand Counties Above 9000 Feet- Grand and Summit Counties Below 9000 Feet- South and East Jackson/Larimer/North and Northeast Grand/ Northwest Boulder Counties Above 9000 Feet- South and Southeast Grand/West Central and Southwest Boulder/ Gilpin/Clear Creek/Summit/North and West Park Counties Above 9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet- Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear Creek/Northeast Park Counties Below 9000 Feet- Central and Southeast Park County- Larimer County Below 6000 Feet/Northwest Weld County- Boulder And Jefferson Counties Below 6000 Feet/West Broomfield County- North Douglas County Below 6000 Feet/Denver/West Adams and Arapahoe Counties/East Broomfield County- Elbert/Central and East Douglas Counties Above 6000 Feet- Northeast Weld County-Central and South Weld County-Morgan County- Central and East Adams and Arapahoe Counties- North and Northeast Elbert County Below 6000 Feet/North Lincoln County- Southeast Elbert County Below 6000 Feet/South Lincoln County- Logan County-Washington County-Sedgwick County-Phillips County- 1141 AM MDT Tue May 16 2017 This hazardous weather outlook is for northeast and north central Colorado. .DAY ONE...Today and Tonight Scattered showers and thunderstorms will develop over the mountains and plains this afternoon. The stronger storms will be over far Northeast Colorado where moisture levels are higher. Storms may approach severe limits with gusty winds near 60 mph and some hail. Further west over the urban corridor, expect more gusty winds up to 45 mph with the storms. Showers and thunderstorms will diminish from west to east later tonight. .DAYS TWO THROUGH SEVEN...Wednesday through Monday A significant storm will bring a cooler unsettled weather pattern to the forecast area through Friday. Widespread precipitation is a good bet for much of the forecast area Wednesday afternoon through Friday. The mountains and foothills will see decent snowfall amounts, with heavy snow possible at times Thursday and Thursday night. Snow levels will be around 7000 feet Thursday morning then drop down to around 5000 feet by Friday morning, so there will be snow for some of the plains Thursday night into Friday. Winter driving conditions are expected over mountains and foothills Wednesday night through Friday. Temperatures will be 20 to 30 degrees colder than normal Thursday and Friday, then warm up Saturday. Scattered late day showers and thunderstorms are forecast for the mountains Saturday and again on Sunday, with widely scattered late day showers and thunderstorms for the plains on Sunday. The next storm will bring more widespread precipitation to much of the forecast area Monday. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today or tonight.
In the hours before
Local storm report, May 16, 2:38 PM MDT, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
238 PM MDT TUE MAY 16 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0230 PM HAIL 2 SE BOULDER 40.01N 105.22W
05/16/2017 M0.88 INCH BOULDER CO TRAINED SPOTTER
&&
KFSpecial weather statement, May 16, 2:40 PM MDT, 52 minutes before
Special Weather Statement National Weather Service Denver CO 240 PM MDT TUE MAY 16 2017 COZ038-043-162130- Central and South Weld County CO- Larimer County Below 6000 Feet/Northwest Weld County CO- 240 PM MDT TUE MAY 16 2017 ...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL WELD COUNTY UNTIL 330 PM MDT... At 239 PM MDT, Doppler radar was tracking a strong thunderstorm over southern Greeley, moving north at 40 mph. Nickel size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Greeley, Evans, Eaton, Severance, La Salle, Ault, Pierce and Lucerne. PRECAUTIONARY/PREPAREDNESS ACTIONS... Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 4065 10462 4032 10464 4031 10481 4063 10490 TIME...MOT...LOC 2039Z 166DEG 38KT 4042 10475 COOPER
Special weather statement, May 16, 2:47 PM MDT, 45 minutes before
Special Weather Statement National Weather Service Denver CO 247 PM MDT TUE MAY 16 2017 COZ044-049-162130- Washington County CO-Morgan County CO- 247 PM MDT TUE MAY 16 2017 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN MORGAN AND NORTH CENTRAL WASHINGTON COUNTIES UNTIL 330 PM MDT... At 246 PM MDT, Doppler radar was tracking a strong thunderstorm 6 miles south of Midway, or 9 miles west of Akron, moving northeast at 30 mph. Nickel size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Akron, Prewitt Reservoir and Midway. PRECAUTIONARY/PREPAREDNESS ACTIONS... Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 4003 10335 4003 10354 4043 10346 4043 10295 TIME...MOT...LOC 2046Z 218DEG 28KT 4014 10339 COOPER
Local storm report, May 16, 2:55 PM MDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE DENVER CO
255 PM MDT TUE MAY 16 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0250 PM HAIL 3 W GREELEY 40.42N 104.80W
05/16/2017 M0.88 INCH WELD CO TRAINED SPOTTER
0230 PM HAIL 2 SE BOULDER 40.01N 105.22W
05/16/2017 M0.88 INCH BOULDER CO TRAINED SPOTTER
&&
KFThe office that day
Everything else NWS Denver/Boulder, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 15, 8:52 PM MDT | Special Weather Statement | BOU | Larimer | 23 min |
| May 16, 2:40 PM MDT | Special Weather Statement | BOU | Weld | 50 min |
| May 16, 2:47 PM MDT | Special Weather Statement | BOU | Washington | 43 min |
| May 16, 4:27 PM MDT | Winter Storm Watch | BOU | Boulder, Clear Creek, Douglas, Gilpin, Grand, Jackson and 4 more | 19 hr |
| May 16, 5:09 PM MDT | Special Weather Statement | BOU | Phillips | 51 min |
Nearby
Severe Thunderstorm Warnings in Colorado, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.